Texas, 2011

Hail in Texas, April 19, 2011

April 19, 2011 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms developed across the north central and northeastern Texas Panhandle during the early evening hours producing hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the north central and northeastern Texas Panhandle during the early evening hours producing hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 19, 2:15 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 19, 2:15 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT TUE APR 19 2011

.SHORT TERM...
SHORT-TERM CONCERN REVOLVES AROUND PRECIPITATION CHANCES THIS
AFTERNOON AND EVENING. APPROACHING UPPER-LEVEL SHORTWAVE
TROUGH...LEFT EXIT REGION OF 100 KT H25 JET...AND DEVELOPING SURFACE
LOW OVER NORTHEAST NEW MEXICO ARE PROVIDING THE NECESSARY LIFT FOR
PRECIPITATION. BEST CHANCE OF POPS WILL BE CONFINED NORTH OF A
CHANNING TO ALLISON LINE. MUCAPE VALUES AROUND 500 J/KG AND 0-6 KM
SHEAR IN EXCESS OF 50 KT WILL SUPPORT THE POSSIBILITY OF A COUPLE OF
STRONG STORMS. INVERTED-V SOUNDING PROFILE AND DCAPE VALUES OF
500-750 J/KG SUGGEST A THREAT OF GUSTY WINDS WITH THE STRONGER
STORMS. GIVEN THE DRY SUB-CLOUD LAYER...NOT EXPECTING MUCH
PRECIPITATION TO REACH THE SURFACE. DECIDED TO EXTEND POPS TONIGHT
BEYOND 7 PM...BUT EXPECT ALL OF THE ACTIVITY TO END BY 9 PM.

HIGH PRESSURE CENTERED OVER NEBRASKA WILL BUILD INTO THE REGION
OVERNIGHT WITH LIGHT NORTHEASTERLY WINDS DEVELOPING. LOW-LEVEL
MOISTURE ADVECTION AND UPSLOPE FLOW MAY ALLOW LOW CLOUDS TO DEVELOP
MAINLY ACROSS THE NORTHERN HALF OF THE AREA. EASTERLY UPSLOPE WINDS
WILL PERSIST DURING THE DAY ON WEDNESDAY WITH AFTERNOON HIGHS
REMAINING BELOW SEASONAL NORMS.

&&

.LONG TERM...
UPPER FLOW WILL CONTINUE TO BE SEMI-ZONAL ACROSS THE SOUTHERN
U.S. THROUGH THE END OF THE WEEK. THIS ZONAL FLOW WILL HELP A LEE-
SIDE TROUGH TO DEEPEN ACROSS EASTERN NEW MEXICO AND EASTERN
COLORADO WEDNESDAY NIGHT. SOUTHEAST WINDS WILL INCREASE...WHICH
WILL...IN TURN...HELP TO BRING MORE LOW LEVEL MOISTURE INTO THE
PANHANDLES. AS THE FLOW ALOFT STRENGTHENS AHEAD OF ANOTHER SHORT
WAVE TROUGH ON THURSDAY IT WILL CREATE A DRYLINE ACROSS THE
WESTERN PANHANDLES EARLY THURSDAY. THIS DRYLINE IS THEN STILL
EXPECTED TO MOVE TO ABOUT THE EDGE OF THE CAPROCK BY THURSDAY
AFTERNOON. THE NAM AND THE GFS MODELS DO NOT AGREE ON WHERE THE
DRYLINE WILL END UP BY THURSDAY AFTERNOON. THE GFS IS CLOSER TO
THE EASTERN OKLAHOMA AND TEXAS PANHANDLES AND THE NAM KEEPS IT
CLOSER TO NEW MEXICO STATE LINE. FOR NOW HAVE GONE CLOSER TO THE
GFS AND HAVE LEFT THE POPS FOR SHOWERS AND THUNDERSTORMS ACROSS
THE EAST FOR THURSDAY AFTERNOON AND NIGHT.

THIS UPPER LEVEL SHORT WAVE TROUGH MOVES INTO THE PLAINS AND IT HELPS
TO SHOVE A COLD FRONT INTO THE PANHANDLES BY FRIDAY AFTERNOON. THIS
FRONT IS EXPECTED TO STALL ACROSS THE SOUTHERN TEXAS PANHANDLE UNTIL
IT FINALLY GETS PUSHED SOUTH OF THE AREA ON SATURDAY.

THE MODELS AGAIN DISAGREE ON THE DETAILS OF THE UPPER AIR PATTERN
THROUGH EASTER WEEKEND INTO EARLY NEXT WEEK. THE ECMWF CONTINUES TO
BE A LITTLE DEEPER AND SLOWER WITH THE DEVELOPING NEGATIVELY TILTED
WESTERN U.S. TROUGH. THE GFS CONTINUES TO BE THE WETTER MODEL FOR OUR
AREA. THE STRONGER ECMWF TENDS TO KEEP MUCH OF THE PRECIPITATION TO
THE EAST OF THE PANHANDLES FOR MUCH OF THE WEEKEND. SEVERAL MINOR
UPPER AIR DISTURBANCES WILL MOVE ACROSS THE PANHANDLES SATURDAY INTO
MONDAY MORNING AND ANY ONE OF THESE COULD TOUCH OFF A FEW SHOWERS OR
THUNDERSTORMS. FOR NOW WILL KEEP THE FORECAST AS IS GIVEN THE
UNCERTAINTY OF THE EVOLUTION OF THIS PATTERN.

THE UPPER TROUGH WILL SLOWLY SHIFT INTO THE NORTHERN PLAINS BY
TUESDAY AND THE PANHANDLES WILL BE ON THE SOUTHERN SIDE OF THIS
TROUGH. A FEW SHOWERS WILL AGAIN BE POSSIBLE JUST OUTSIDE OF
THIS FORECAST AS ANOTHER WAVE WITHIN THE UPPER TROUGH MOVES
TOWARD THE PANHANDLES.

&&

.FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE
ACROSS THE WESTERN PANHANDLES ON THURSDAY IF THE DRYLINE CAN
MOVE FAR ENOUGH EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                42  70  44  83  52 /   5   0  10  10  10
BEAVER OK                  41  66  41  77  53 /  20   0  10  20  20
BOISE CITY OK              40  66  39  82  42 /  20   0  10  10  10
BORGER TX                  45  69  46  82  56 /  10   0  10  10  10
BOYS RANCH TX              41  70  43  84  49 /  10   0  10  10  10
CANYON TX                  41  70  44  83  51 /   5   0  10  10  10
CLARENDON TX               46  71  47  80  56 /   5   0  10  20  20
DALHART TX                 39  68  38  84  43 /  20   0  10  10  10
GUYMON OK                  40  66  40  81  49 /  20   0  10  10  10
HEREFORD TX                41  72  44  84  49 /   5   0  10  10  10
LIPSCOMB TX                42  67  41  77  55 /  20   0  10  20  20
PAMPA TX                   45  68  44  80  54 /  10   0  10  20  20
SHAMROCK TX                45  70  47  80  56 /  10   0  10  20  20
WELLINGTON TX              47  72  49  81  58 /   5   0  10  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/15
Hazardous weather outlook, Apr 19, 2:49 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT TUE APR 19 2011

OKZ001>003-TXZ001>020-201200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
349 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BREEZY WESTERLY WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS WILL BE
POSSIBLE THROUGH EARLY THIS EVENING ACROSS THE SOUTHWESTERN TEXAS
PANHANDLE. AS A RESULT...BOATERS ARE URGED TO EXERCISE CAUTION ON
AREA LAKES.

WITH THE BREEZY CONDITIONS...AND LOW RELATIVE HUMIDITY...ELEVATED FIRE
WEATHER CONDITIONS WILL CONTINUE UNTIL AROUND SUNSET THIS EVENING
ACROSS THE SOUTHERN TEXAS PANHANDLE.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY EVENING ACROSS THE
OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE. ANY STORM THAT
DEVELOPS MAY BE STRONG WITH HAIL UP TO THE SIZE OF PENNIES AND STRONG
GUSTY WINDS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THURSDAY
ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES.

THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT AS WELL AS
SATURDAY AND SATURDAY NIGHT IN THE EASTERN PANHANDLES...GENERALLY FOR
LOCATIONS OFF THE CAPROCK. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE
PANHANDLES SUNDAY AND SUNDAY NIGHT. ANY STORM THAT DEVELOPS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WIND AS THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON INTO EARLY EVENING
ACROSS THE SOUTHERN TEXAS PANHANDLE AS WELL AS ELEVATED TO CRITICAL
FIRE WEATHER CONDITIONS THURSDAY ACROSS THE WEST PANHANDLES.

JOHNSON

In the hours before

Special weather statement, Apr 19, 2:39 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT TUE APR 19 2011

OKZ001-002-192115-
CIMARRON OK-TEXAS OK-
339 PM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER STURGIS...MOVING EAST AT 45
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE POSSIBLE.

JACKSON
Special weather statement, Apr 19, 3:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT TUE APR 19 2011

OKZ001-TXZ001-192230-
CIMARRON OK-DALLAM TX-
425 PM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER BLACK MESA PARK...MOVING
SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

KS
Special weather statement, Apr 19, 3:35 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT TUE APR 19 2011

TXZ002>004-192230-
SHERMAN TX-HANSFORD TX-OCHILTREE TX-
435 PM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR OCHILTREE...HANSFORD
AND SHERMAN COUNTIES.

AT 426 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 23 MILES WEST OF GRUVER...MOVING
EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

KS

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hansford

When
April 19, 4:20 PM CST to 4:22 PM CST
Where
Hansford County, 0.56 mi E of Spearman
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.200, -101.190

Hail, Hansford

When
April 19, 4:21 PM CST to 4:23 PM CST
Where
Hansford County, 0.56 mi E of Spearman
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.200, -101.190

Hail, Ochiltree

When
April 19, 4:42 PM CST to 4:44 PM CST
Where
Ochiltree County, 16.19 mi SE of Farnsworth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.090, -100.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304121, 304122, 304123.